Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Lincoln, IL

July 17, 2001Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 17, 2001, 5:13 PM CDT for Christian County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 5:13 PM CDT (22:13 UTC)
Expired
Jul 17, 2001, 6:15 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Christian County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:57 PM CDTThunderstorm Wind 50 ETaylorville, ILSeveral power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 172213
SVRSPI

ILC021-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
513 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF EDINBURG...OR ABOUT 9
  MILES SOUTHEAST OF SPRINGFIELD...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG
  KINCAID
  STONINGTON
  TAYLORVILLE
  MORRISONVILLE
  ASSUMPTION
  PANA

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THEb
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3977 8930 3964 8954 3937 8950 3934 8906
          3954 8903

GEELHART/AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:15 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 17, 2:15 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
215 PM CDT TUE JUL 17 2001

CONCERNS FOR THIS PERIOD INCLUDE MONITORING HEAT INDICIES NEXT
COUPLE OF AFTERNOONS AND CONVECTION CHCS NEXT COUPLE OF DAYS.

VIS SAT SHOWING WHAT APPEARS TO BE AN OUTFLOW BOUNDARY...MOVING
THROUGH EXTREME EASTERN IA AND WESTERN IL. CONVECTION IS ONGOING
ACROSS PORTIONS OF EASTERN IOWA AND NOW NORTHWEST IL...JUST
BEGINNING TO ENTER MY NORTHWESTERN COUNTIES. UNSTABLE CONDITIONS IN
PLACE WITH CAPES SHOWING ON THE ORDER OF 2000 TO 3000 J/KG AND LI/S
-7 TO -9. WITH DEWPTS IN LOW TO MID 70S AND TMPS IN THE MIDDLE TO
UPPER 80S...SEE NO REASON WHY CONVECTION WON/T CONTINUE TO DEVELOP
INTO THE EARLY EVENING HOURS ACROSS MAINLY THE NORTHWEST AND CENTRAL
PORTIONS OF THE CWA. SPC HAS BOXED MUCH OF MY CWA INTO THIS EVENING
WITH THIS CONVECTION. INTO THE OVERNIGHT HOURS...LOW LVL JET AND
BEST WAA FOCUS IN SOUTHERN MINNESOTA AND NORTHERN IOWA. THIS WILL
LIKLEY RESULT IN ANOTHER MCS DVLPG OVERNIGHT AND MOVING SOUTH AND
EAST. LAST NIGHTS STAYED TO OUR NORTH...BUT WITH INITIATION OF THIS
ONE A BIT FUTHER SW FROM LAST NIGHTS...BUT STILL WILL LIKELY MISS
OUR AREA. DO NOT PLAN ON GETTING FANCY AND WILL KEEP 30 POPS GOING
INTO OVERNIGHT HOURS AS WELL.

DAY 2 OUTLOOK MENTIONS CONCERN FOR POSSIBLE SUPERCELL DEVELOPMENT IN
NORTHERN ILLINOIS DURING THE AFTERNOON AND EVENING HOURS ON
WEDS...SIMILAR TO WHAT IS NOW EVOLVING. BEST CHC FOR PCPN WILL BE
DURING THAT TIME...BUT WILL NOT GET SPECIFIC WITH TIMING OF PCPN IN
ZONES. THREAT WILL CONTINUE INTO FRIDAY AS BOUNDARY SETS UP ACROSS
OR SW OF THE AREA.

EXTENDED NOW SHOWING THAT SAT AND SUNDAY MAY BE DRY ACROSS THE
AREA...BUT NOT READY TO GIVE UP QUITE YET. WILL KEEP WITH
PERSISTANCE.  FRONTAL BOUNDARY DROPPING OUT OF THE PLAINS SEEMS TO
BE A BIT SLOWER MOVING IN...SO WILL INTRODUCE CHC POPS FOR TUESDAY.

GUIDANCE NUMBERS LOOK TO BE ONLINE WITH CURRENT THINKING. WILL NOT
DEVIATE MUCH FROM THEM WITH LOWS IN THE LOWER TO MIDDLE 70S AND
HIGHS AROUND OR INTO THE LOWER 90S. TMP OF 93 AND DEWPT OF 75 GIVES
HEAT INDEX 0F 104. HEAT ADVISORY WILL LIKELY BE NEEDED FOR
TOMORROW...BUT WILL BE UP TO MID CREW TO MAKE THAT CALL.

THANKS FOR COORDINATION WITH LOT.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 073/093 073/092 073 26643
PIA BB 073/093 074/091 073 26643
DEC BB 072/092 073/092 072 26643
5CMI BB 072/091 072/091 072 26433
MTO BB 071/090 072/092 072 26433
LWV BB 072 092 073/092 073 26333

.ILX...NONE.

FISHER

In the hours before

Special weather statement, Jul 17, 11:15 AM CDT, 5 hours 58 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-171730-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT TUE JUL 17 2001

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL ILLINOIS
THIS AFTERNOON AND AGAIN LATE TONIGHT. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE.

TROPICAL LIKE MOISTURE COMBINED WITH TEMPERATURES CLIMBING TOWARD 90
DEGREES WILL RESULT IN UNCOMFORTABLE OUTDOOR CONDITIONS. THE HEAT
INDEX IS EXPECTED TO REACH LEVELS BETWEEN 95 AND 100 DEGREES FROM
1 TO 7 PM.

HUETTL
Local storm report, Jul 17, 3:36 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
336 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 W LITTLETON             IL   70 MPH TSTM WIND GUST
07/17/01   SCHUYLER                       ESTIMATED WIND GUST OF 60
                                          TO 70 MPH. PEA SIZE HAIL
                                          ALSO REPORTED. FROM COUNTY
                                          SHERIFF.

FISHER
Local storm report, Jul 17, 5:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
507 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0502 PM    SPRINGFIELD               IL   62 MPH TSTM WIND GUST
07/17/01   SANGAMON                       MEASURED WIND GUST AT
                                          CAPITAL AIRPORT ASOS.

0436 PM    PETERSBURG                IL   WIND DAMAGE
07/17/01   MENARD                         TREE LIMBS AND POWER LINES
                                          REPORTED DOWN ON SOUTH EDGE
                                          OF TOWN. FROM STATE POLICE.
                              

FISHER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:56 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler64 min
Jul 17, 3:41 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler64 min
Jul 17, 4:42 PM CDTSevere Thunderstorm WarningILXCass, Morgan63 min
Jul 17, 4:51 PM CDTSevere Thunderstorm WarningILXSangamon54 min
Jul 17, 5:42 PM CDTFlash Flood WarningILXMorgan3 hr
Jul 17, 5:45 PM CDTSevere Thunderstorm WarningILXMorgan, Scott60 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningILXSangamon28 min
Jul 17, 6:10 PM CDTSevere Thunderstorm WarningILXChristian65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.